Alert archive / Arizona / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Flagstaff, AZ

June 23, 2023Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Jun 23, 2023, 2:45 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Jun 23, 2023, 12:00 PM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2023, 2:45 AM MST (09:45 UTC)
In effect from
Jun 23, 2023, 12:00 PM MST
Expired
Jun 23, 2023, 8:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2023-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2023-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3868 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

783 
WWUS85 KFGZ 230945
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
245 AM MST Fri Jun 23 2023

AZZ111-113-114-140-240300-
/O.NEW.KFGZ.FW.W.0002.230623T1900Z-230624T0300Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
245 AM MST Fri Jun 23 2023 /345 AM MDT Fri Jun 23 2023/ /245 AM
MST Fri Jun 23 2023/

...RED FLAG WARNING IN EFFECT FROM NOON MST /1 PM MDT/ TODAY TO 8
PM MST /9 PM MDT/ THIS EVENING DUE TO STRONG WINDS AND LOW RELATIVE
HUMIDITIES FOR PORTIONS OF CENTRAL NAVAJO COUNTY AND MUCH OF APACHE
COUNTY NORTH OF THE WHITE MOUNTAINS...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from noon MST /1 PM MDT/ today to 8 PM MST /9 PM MDT/
this evening.

* AFFECTED AREA...Locations near Buffalo Pass, Dilkon, Eagar,
  Springerville, Ganado, Holbrook, Kykotsmovi, Saint Johns, 
  Snowflake, Taylor, Window Rock and Winslow. 

* WINDS...Southwest 15 to 25 mph, with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 4 percent.

* IMPACTS...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
1 follow-up statement
522 
WWUS85 KFGZ 240247
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
747 PM MST Fri Jun 23 2023

AZZ111-113-114-140-240400-
/O.EXP.KFGZ.FW.W.0002.000000T0000Z-230624T0300Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
747 PM MST Fri Jun 23 2023 /847 PM MDT Fri Jun 23 2023/ /747 PM
MST Fri Jun 23 2023/

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST /9 PM MDT/ THIS
EVENING FOR PORTIONS OF CENTRAL NAVAJO COUNTY AND MUCH OF APACHE
COUNTY NORTH OF THE WHITE MOUNTAINS...

Winds have weakened across the region this evening and will 
continue to weaken overnight. As a result, the Red Flag Warning
will expire on schedule.

Warm, dry, and windy conditions are forecast each day into next
week. Please remain vigilant and prevent fire starts.

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 22, 9:14 PM MST, 5 hours 31 minutes earlier.

Area forecast discussion, Jun 22, 9:14 PM MST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
914 PM MST Thu Jun 22 2023

.SYNOPSIS...Warm and dry weather is anticipated through next week
as high pressure builds over the region. Gusty southwesterly winds
develop each afternoon, particularly along higher elevations. High
temperatures return to normal values by this weekend. No
precipitation is anticipated through next week.

&&

.UPDATE...Mainly clear skies and light breezes were being observed
across northern Arizona during the evening hours. The tonight
portion of the forecast is humming along just fine. As for
Friday night/Saturday morning those of you in the mountains
should be aware that a dry air mass and strong radiational cooling
is forecast. The result will be spotty freezes at elevations
above 6500 feet. For gardeners out there it would be smart to
protect some of those freeze sensitive plants Friday evening.

&&

.PREV DISCUSSION /107 PM MST/...An upper level low, currently off
the Pacific Coast, will move east into Northern California and
Nevada through the rest of today and tomorrow along a ridge,
leaving behind a broad upper level trough off the West Coast.
Meanwhile, another broad trough remains in place over the eastern
United States. Between those two features, a ridge of high
pressure is in place over the central and southwestern United
States, with its axis centered over the Texas Panhandle.

This pattern will be conducive for hot and dry weather across the
southwestern United States. Expecting below normal temperatures to
last through tomorrow thanks to the passing low. However,
temperatures rebound afterwards as heights rise due to the
building ridge. Highs should become close to normal by Sunday and
last through most of the week as the ridge remains nearly
stationary. These will be the warmest temperatures of the year so
far. The 6 to 10 day outlook from the Climate Prediction Center
calls for a 40 to 60 percent chance of above normal temperatures
for Northern Arizona.

The passing upper level low combined with a tight surface pressure
gradient will lead to breezy southwesterly winds on Friday
afternoon. The gradient relaxes over the weekend, but wind gusts
pick up each afternoon through the end of the forecast period. The
strongest winds appear to be along mountain ranges and areas of
higher elevation. Precipitation chances are minimal since the
upper air pattern will advect dry air from the southwest into the
forecast area.

Fire weather potential is near critical due to the combination of
persistent warm and dry conditions and afternoon breezes. See the
fire weather discussion for further details.

&&

.AVIATION...For the 06Z TAF Package...VFR conditions will continue
through the TAF period. By 18Z, expect widespread southwest winds of
10 to 20 knots, with gusts of 20 to 30 knots. Vulnerable high
elevation locations and areas just downslope of the high terrain can
expect stronger winds. Winds will dramatically weaken by sundown and
become light for most during the overnight hours. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Today and Friday...South through southwest winds
15 to 25 mph, with gusts up 35 mph, each day.  Minimum RH values in
the single digits to lower teens today and single digits on Friday
will produce areas of near critical fire weather conditions.

Saturday through Monday...Turning slightly warmer, with southwest
winds 10 to 20 mph, gusting to 30 mph on Saturday and Sunday. Winds
increase a bit Monday. Single digit minimum RH values each day, with
areas of near critical fire weather conditions most likely again on
Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum/Meltzer
AVIATION...Benji/Czyzyk
FIRE WEATHER...Benji/Meltzer

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Red Flag Warnings in Arizona, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.